Key result
Clozapine initiation linked to myocarditis in a patient with concurrent Influenza A.
Why the study?
There are no studies establishing the link between clozapine-induced myocarditis and concomitant Influenza A infection.
Case Report (n=1)
This case report highlights the diagnostic dilemma of determining the etiology of myocarditis in a patient recently started on clozapine who also tested positive for Influenza A.
Diagnostic uncertainty persists for myocarditis etiology with recent clozapine and influenza; this case leaves open causality and warrants larger studies.
We are presenting the case of a 37-year-old male with schizoaffective disorder who developed myocarditis within three weeks of starting on clozapine for his treatment-resistant psychosis. The patient also had a positive titer for Influenza A, which makes it a diagnostic dilemma regarding the cause of his myocarditis. It may be possible that the myocarditis was caused by the Influenza A virus or synergistically exacerbated the clozapine's propensity to cause it. Currently, there are no studies establishing the link between the two etiologies. As clozapine can be the only option for patients resistant to treatment of their psychiatric illness, and there being some evidence for successful rechallenge of clozapine, we consider that this patient could have benefited from a trial of a rechallenge; however, he was lost to follow-up.
No takes yet. Share an insight, caveat, or question.
Munjal et al. (2018) conducted a case report in Myocarditis and schizoaffective disorder (n=1). Clozapine and Influenza A was evaluated on Myocarditis. A 37-year-old male developed myocarditis within three weeks of starting clozapine while also testing positive for Influenza A, presenting a diagnostic dilemma regarding the exact etiology.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: